Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 195, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 22, 2000, 6:36 PM CDT for Marion County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 22, 2000, 6:36 PM CDT (23:36 UTC)
- Expired
- Sep 22, 2000, 7:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Marion County, KS
The radar
The Wichita radar (KICT), 77 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 7:00 PM CDT | Hail 1 | Peabody, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 494 m²/s²
- 0-3 km storm-relative helicity
- 639 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 222348 SVRICT KSC115-230030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 636 PM CDT FRI SEP 22 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 730 PM CDT. * AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF FLORENCE...OR ABOUT 27 MILES NORTH OF EL DORADO...MOVING EAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 730 PM CDT... FLORENCE... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... WINDS UP TO 60 8MILES AN HOUR... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION COUNTY UNTIL 730 PM CDT. LAT...LON 3829 9710 3812 9714 3813 9685 3848 9687 RUNYAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 6:21 PM CDT, 15 minutes earlier.
Area forecast discussion, Sep 22, 6:21 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 621 PM CDT FRI SEP 22 2000 ...MESOSCALE UPDATE... THUNDERSTORMS CONTINUE TO BE PRIMARILY OUTFLOW DOMINATED STORMS. WRN RENO COUNTY STORM INITIALLY LOOKED RATHER FAVORABLE TO TRACK ALG PREV OUTFLOW...BUT THAT BOUNDARY HAS CONTINUED TO SURGE S...FARTHER THAN EXPECTED. IN THE NR TERM...PRIMARY SVR THREAT WL BE ON TSTMS THAT DVLP EITHER AHD OR STAY ANCHORED ON OUTFLOW BNDRY. WL LKLY BE DIFFICULT TO GET ANYTHING MORE THAN DIMES ON STORMS WELL N OF THE BNDRY...UNLESS STORM REL FLOW IS ENHANCED. WL ALSO BE MONITORING S CNTRL KS CLOSELY FOR BACKING SFC WNDS WHICH WOULD INCRS LLVL SHEAR/SVR POTENTIAL. THRU MIDNGT...THE SO CALLED MESOETA IN AWIPS SHOWING INCRG MIDLVL WARM AIR ADVCTN DVLP BY 06Z ALG FNT OVR S CNTRL KS. BEST SATURATION IS INDCD ALG/E OF I-35. PRIND THAT TSTMS WL EVENTUALLY BECOME MORE ELEVATED AND MORE WDSPD THRU MIDNGT. HOWERTON
In the hours before
Special weather statement, Sep 22, 5:32 PM CDT, 1 hour 4 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 532 PM CDT FRI SEP 22 2000 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVsATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 4:09 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 51 min |
| Sep 22, 4:37 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 53 min |
| Sep 22, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 54 min |
| Sep 22, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.